Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 25, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 6, 2012, 4:16 PM MDT for Weld County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2012, 4:16 PM MDT (22:16 UTC)
- Expired
- Jun 6, 2012, 5:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 50.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 78 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 4:57 PM MDT | HAIL 1.25 | 8 Sw Keota, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:01 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
472 WUUS55 KBOU 062216 SVRBOU COC123-062300- /O.NEW.KBOU.SV.W.0025.120606T2216Z-120606T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 416 PM MDT WED JUN 6 2012 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 500 PM MDT * AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO HEN EGG SIZE. THIS STORM WAS LOCATED 2 MILES SOUTH OF KEOTA...OR 32 MILES NORTHWEST OF FORT MORGAN...MOVING NORTH AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEOTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR NORTHEASTERN COLORADO. && LAT...LON 4082 10422 4076 10387 4052 10402 4054 10421 TIME...MOT...LOC 2215Z 196DEG 12KT 4068 10408 WIND...HAIL <50MPH 2.00IN $$ BAKER
2 follow-up statements
468 WWUS55 KBOU 062243 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 443 PM MDT WED JUN 6 2012 COC123-062300- /O.CON.KBOU.SV.W.0025.000000T0000Z-120606T2300Z/ WELD CO- 443 PM MDT WED JUN 6 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR CENTRAL WELD COUNTY... AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF BUCKINGHAM...OR 25 MILES NORTHWEST OF FORT MORGAN...MOVING NORTH AT 20 MPH. THIS STORM WAS APART OF A LINE OF THUNDERSTORMS THAT HAVE A POTENTIAL OF BECOMING SEVERE. THE THUNDERSTORM THAT PROMPTED THIS WARNING HAS WEAKENED AS IT CONTINUED TO TRACK NORTHEAST ACROSS NORTHEAST WELD COUNTY. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEOTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR NORTHEASTERN COLORADO. && LAT...LON 4082 10422 4076 10387 4052 10402 4054 10421 TIME...MOT...LOC 2239Z 189DEG 16KT 4055 10411 WIND...HAIL <50MPH 1.00IN $$ BAKER
669 WWUS55 KBOU 062256 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 456 PM MDT WED JUN 6 2012 COC123-062305- /O.EXP.KBOU.SV.W.0025.000000T0000Z-120606T2300Z/ WELD CO- 456 PM MDT WED JUN 6 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WELD COUNTY WILL EXPIRE AT 500 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND WAS NO LONGER PRODUCING SEVERE WEATHER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR NORTHEASTERN COLORADO. LAT...LON 4082 10422 4076 10387 4052 10402 4054 10421 TIME...MOT...LOC 2255Z 189DEG 16KT 4062 10410 $$ BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:14 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 6, 3:14 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 314 PM MDT WED JUN 6 2012 .SHORT TERM...SEVERE WEATHER STILL LOOKS ON TRACK WITH WELL DEFINED BOUNDARY ON RADAR AND SITUATED FROM SOUTHERN DOUGLAS COUNTY AND EXTENDED NORTHEAST THROUGH FAR SOUTHEAST WELD COUNTY. AHEAD OF THE BOUNDARY...SURFACE WINDS FROM THE SOUTHEAST AT 20-30KT WITH DEWPOINTS IN THE LOWER 50S. THIS BOUNDARY WILL PROVIDE THE CONVERGENCE AND NECESSARY SPARK FOR STORM IGNITION BY MID AFTERNOON. SURFACED BASED CAPES WILL BE IN THE 1000-2000J/KG AND CERTAINLY AMPLE SHEAR FOR SEVERED STORMS OVER THE NORTHEAST PLAINS THROUGH THIS EVENING. LATEST ACARS AND 19Z DEN SOUNDING SHOWS STILL A DECENT CAP AT 700MB. STILL WITH A FEW MORE DEGREES WARMING NEEDED TO BREAK CAP INTERACTIVE SOUNDING SHOWS 1600J/KG WITH A 85/45 PARCEL. THERE WILL BE A WEAK WAVE WHICH WILL BRUSH NORTHERN COLORADO TONIGHT AND KEEP SOME OF THE CONVECTION GOING WELL PAST MIDNIGHT. THERE IS STILL SOME LINGERING LOW LEVEL MOISTURE SO THERE IS SOME FOG POTENTIAL AND ALREADY COVERED IN GRIDS. FOR THURSDAY...ANOTHER DAY FOR THE POTENTIAL FOR SEVERE WEATHER BUT COOLER LOW LEVELS AND HIGHER STABILITY MAY KEEP STORMS AT BAY UNTIL AT LEAST AFTERNOON. IF STORMS GET GOING THEN CERTAINLY STORMS COULD BECOME SEVERE WITH SURFACE BASED CAPES AGAIN AROUND 2000J/KG AND SUFFICIENT SHEAR. .LONG TERM...NO CHANGE IN FORECAST REASONING OVER THE NEXT WEEK. MODELS CONTINUE SHOWING VERY WARM TEMPERATURES FOR THE FIRST HALF OF THE WEEKEND AND THEN A DRY...COOL FRONT MOVING ACROSS THE REGION SUNDAY. COOL TEMPERATURES BEHIND THE FRONT WILL CONTINUE THROUGH MONDAY WITH GRADUAL WARMING AFTER THAT. POPS WILL BE LOW ON FRIDAY AND SATURDAY AS DRY SOUTHWESTERLY FLOW ALOFT DOMINATES THE WEATHER PICTURE. 700 MB TEMPERATURES WILL ALSO WARM TO MORE THAN +15C FOR BOTH DAYS. MOST CONVECTION SHOULD BE CAPPED BY THE WARM TEMPERATURES AT MID-LEVELS. THE COLD FRONT DROPPING OVER THE REGION ON SUNDAY WILL BE ASSOCIATED WITH AN UPPER TROUGH MOVING OVER THE NORTHERN ROCKYS. MOISTURE WITH THE TROUGH IS FORECAST TO BE CONFINED TO MONTANA AND NORTHERN WYOMING. RELATIVE HUMIDITIES WITH THE INITIAL FRONT WILL BE LOW AS IT MOVES OVER NORTHERN COLORADO. THE FRONTAL BOUNDARY WILL MOISTEN SUNDAY NIGHT AND MONDAY AFTER THE FRONT MOVES EAST OF OUR AREA. FOR THE FIRST PART OF NEXT WEEK WE THEN RETURN TO ZONAL FLOW ALOFT AND SOUTHERLY FLOW AT LOW LEVELS WHICH WILL EVENTUALLY BRING MOISTURE AND INSTABILITY BACK TO NORTHEAST COLORADO. FOR NOW WILL JUST STICK WITH THE TYPICAL SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. && .AVIATION...THE SURFACE BOUNDARY IS NOW MOVING BACK TO THE NORTHWEST AND DEPENDING AND CURRENT TIMING WOULD BRING THE BOUNDARY BACK INTO DIA BETWEEN 22-23Z. MOSTLY LIKELY CONVECTION WOULD START BEFORE 22Z SO BEST STORMS WILL BE JUST EAST OF AN APA TO DEN LINE. CERTAINLY OUTFLOW AND REDEVELOPMENT WILL BRING SCATTERED THUNDERSTORMS TO ALL TERMINALS THROUGH THE EVENING. LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY THE STRONGEST STORMS. ILS APPROACHES POSSIBLE WITH THUNDERSTORMS SURROUNDING THE AREA. LEFT IN THE VCFG FOR DEN AND BJC AS POTENTIAL IS THERE BUT LINGERING CLOUDS AND SE WINDS MAY KEEP IT OUT. AIRMASS IS INITIALLY MORE STABLE ON THURSDAY SO STORMS MAY BE LATER IN FORMING. && .HYDROLOGY...STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING AND CERTAINLY POTENTIAL FOR HEAVY RAIN WITH UP TO AN INCH RAINFALL IN LESS THAN AN HOUR. STORM MOTIONS WILL BE FROM THE SOUTHWEST TO NORTHEAST AROUND 10-15KT. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ENTREKIN LONG TERM....DANKERS AVIATION...ENTREKIN
Hazardous weather outlook, Jun 6, 11:00 AM MDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT WED JUN 6 2012 COZ030>051-071700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1100 AM MDT WED JUN 6 2012 ...SEVERE STORMS POSSIBLE AFTER 2 PM OVER THE NORTHEAST PLAINS OF COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 2 AND 3 PM OVER THE NORTHEAST PLAINS OF COLORADO WITH THE INITIAL STORM DEVELOPMENT EXPECTED ALONG AND EAST OF LINE FROM ELBERT TO FORT MORGAN TO STERLING. THE STRONGEST STORMS WILL BE ALONG THIS LINE AND THEN EXPAND OVER THE REMAINDER OF THE PLAINS THROUGH THE EARLY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER ALONG WITH DAMAGING WINDS TO 70 MPH. THERE IS ALSO A THREAT OF ISOLATED TORNADOES ALONG THE BOUNDARY AS STORMS BEGIN TO FIRE. THUNDERSTORMS WILL BE A BIT LATER AND NOT AS NUMEROUS FURTHER WEST ACROSS THE URBAN CORRIDOR...BUT THESE STORMS ALSO HAVE THE POTENTIAL TO BECOME SEVERE. FURTHER WEST IN THE MOUNTAINS AND ESPECIALLY WEST OF THE CONTINENTAL DIVIDE...A DRIER AIR MASS IS IN PLACE SO LITTLE OR NO ACTIVITY IS EXPECTED. EXPECT MAINLY GUSTY WINDS WITH THE ISOLATED SHOWERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY IT WILL BE A LITTLE COOLER ON THURSDAY BUT ENOUGH MOISTURE WILL REMAIN TO PRODUCE ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS FROM THE FRONT RANGE EASTWARD. SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE OVER THE NORTHEAST PLAINS. WARMER AND DRIER CONDITIONS WILL DEVELOP FRIDAY AND SATURDAY...WITH AN INCREASING WESTERLY FLOW ALOFT OVERHEAD. IT WILL BE BREEZY...HOT AND DRY ON SATURDAY AHEAD OF AN APPROACHING COLD FRONT. THE FIRE DANGER WILL INCREASE ESPECIALLY OVER THE FOOTHILLS AND THE PALMER DIVIDE. IT WILL BE COOLER SUNDAY THROUGH TUESDAY WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM THIS AFTERNOON AND EVENING OVER THE NORTHEAST PLAINS. THE MAJORITY OF THE SEVERE STORMS ARE EXPECTED EAST OF THE DENVER AREA. SWE/TCD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 5:25 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 50 min |
| Jun 6, 5:34 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 41 min |
| Jun 6, 5:48 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.